a man with arthritic knees, topical pain relievers, arthritis pain

The FDA has listed myositis as a potential side effect of some statins. We suspect that if you asked many physicians, nurse practitioners, physician assistants and pharmacists what myositis is, they would not fully appreciate the severity of this condition. It’s easy to confuse myositis with myalgia or myopathy. Big mistake. Myalgia means muscle pain just as neuralgia is nerve pain. Myopathy is a general description of muscle disease. Myositis is far more serious. It is debilitating, dangerous and potentially deadly. Here is just one story:

Inclusion Body Myositis After Statins:

Q. I was prescribed statins approximately 30 years ago to lower my cholesterol. l had to change statins numerous times over the years because of itching, forgetfulness or other side effects. Approximately ten years ago, I noticed symptoms of muscle weakness although previously I was very fit.

In 2016 after electrical tests and a biopsy, I was diagnosed with Inclusion Body Myositis AND Myasthenia Gravis. All the GP will say is that neither of these rare conditions is connected to statins. I stopped taking them three years ago, but by then the damage was already done.

I can no longer walk unaided; l cannot grip anything and I deteriorate weekly. Surely there must be someone out there who will ask the right questions about the statin connection before more people have to suffer like I am.

A. A new study published in JAMA Internal Medicine (online, July 30, 2018)  confirms that statin exposure is indeed associated with an autoimmune condition called inflammatory myositis. Although this condition is considered rare, it is irreversible even after the person stops taking a statin-type cholesterol-lowering drug. The affected person experiences progressive weakness and has to take immune-suppressing drugs.

We have heard from many other readers who have developed some form of myositis after taking a statin. We hope that the new study will alert physicians to this devastating complication.

The FDA and Statin-Induced Myositis:

The Food and Drug Administration has responded to our concerns about myositis. The agency points out that it lists myositis as a side effect with atorvastatin (Lipitor), pitavastatin (Livalo) and rosuvastatin (Crestor). The only trouble with the Lipitor warning is that it is easily missed unless you are looking for it:

6.2 Postmarketing Experience

The following adverse reactions have been identified during post-approval use of LIPITOR. Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure.

Adverse reactions associated with LIPITOR therapy reported since market introduction, that are not listed above, regardless of causality assessment, include the following: anaphylaxis, angioneurotic edema, bullous rashes (including erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis), rhabdomyolysis, myositis, fatigue, tendon rupture, fatal and non-fatal hepatic failure, dizziness, depression, peripheral neuropathy, pancreatitis and interstitial lung disease.”

We fear that many health professionals do not read these postmarketing adverse reactions. If they do, they may not take them very seriously, even though they are extremely dangerous. We also fear that many patients are not warned about serious side effects like pancreatitis or myositis.

Stories from Readers:

Allison shares her story about her sister and polymyositis:

“My sister is in a nursing home now because of polymyositis. She has had this disease for about 15 years. We believe it started with her taking Lipitor. She used to be able to walk 2-3 miles per day. All of a sudden she starting falling down. Then she started falling down more and more often.

“She went from being on a cane, to using a walker to a wheelchair to now…completely bed-ridden in a nursing home. All within 15 years. I HATE HOW SOME DOCTORS PUSH THESE STATINS. For some people, they may work, but for the 10-20% of people they harm….it’s just not worth it in my opinion.

“My Doctor prescribed a statin to me due to my cholesterol being a point or two over the norm. Well, I refuse to take it!! Seeing my sister just cry and cry because she cannot do anything for herself is heartbreaking. She is only 66 and has been in a nursing home for 3 years. She needs help to turn over or get out of bed. They have to bathe her. She wears Depends. It is so sad seeing what has happened to her. Please think long and hard if the benefits of the statin outweigh the potential harm from the side effects.”

Carrie tells about her experience with simvastatin:

“I took Zocor for 6 months, then Lipitor for 1.5 yrs, then Pravachol for 1.5 yrs, then finally Crestor for 3 months. These statins were prescribed to lower my cholesterol.

“I was unaware of the muscle damage these drugs could do. Each time I told my Endocrinologist that I was experiencing muscle pain and discomfort, he would either lower the dose or the frequency. He never mentioned that these medications can cause serious, irreversible muscle damage. Not a word!! Long story short, I now suffer from Polymyositis, an extremely painful and debilitating autoimmune disorder. No remission! I suffer daily pain, weakness, even while daily taking one of the strongest pain narcotics available.”

Final Words:

Myositis is a rare side effect of statins. Most people will not experience this devastating condition. But patients must be warned about symptoms to be alert for: difficulty standing or going up stairs; Fatigue after walking; muscle pain that persists; blood test abnormalities for CPK or aldolase.

To learn more about this very dangerous condition, we suggest you read this recent article:

Do Statins Cause Myositis? A Devastating Muscle Disorder

What is your experience with statins? Share your story in the comment section below.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Dianne
    Australia
    Reply

    My husband took a small dose of Lipitor for 5 years with seemingly no problem, then suddenly ended up totally debilitated with every muscle in his body affected. Within 18 months he was gone. Doctors who prescribe these have something to answer for.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.